Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 3, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 1, 1997, 8:58 PM CDT for Washita County, Oklahoma. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 8:58 PM CDT (01:58 UTC)
- Expired
- May 1, 1997, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Washita County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 9:07 PM CDT | Hail 0.75 | Bessie, OK | |
| May 1, 9:10 PM CDT | Thunderstorm Wind 50 | Bessie, OK | measured at the Oklahoma Mesonet site |
| May 1, 9:10 PM CDT | Hail 1.75 | Burns Flat, OK | Wind-driven hail as large as golf balls broke windows and dented 11 cars parked at the old Clinton-Sherman Air Base. Fences and roofs of buildings were also damaged. |
| May 1, 9:45 PM CDT | Hail 1 | Corn, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
| May 1, 7:45 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 020158 RRA
TOROKC
OKC149-020245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT THU MAY 01 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHWESTERN OKLAHOMA
NORTHERN WASHITA
INCLUDING THE FOLLOWING LOCATIONS
BESSIE...BURNS FLAT...CORDELL...DILL CITY AND FOSS
AT 858 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5 MILES
SOUTHWEST OF BESSIE. THE OKLAHOMA HIGHWAY PATROL ALSO REPORTS A FUNNEL
CLOUD NEAR THIS LOCATION. THIS STORM WILL TRACK EAST AT 30 MPH TOWARD
BESSIE AND CORN.
PERSONS IN NORTHERN WASHITA COUNTY SHOULD TAKE COVER NOW!
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. LEAVE MOBILE HOMES FOR A REINFORCED STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.
DAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 1, 4:02 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 1, 4:02 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT THU MAY 1 1997
ACTIVE WX SCENARIO APPEARS TO BE ON THE WAY. SFC DRYLINE EXTENDS ACRS
WRN TX AND OK PNHDLS ATTM WITH CU FIELD AND A FEW ECHOES DVLPG IN MST
AXIS TO THE IMMEDIATE EAST OF THE DRYLINE. WIND PROFILES STILL LOOK
FAVORABLE FOR A FEW ROTATING STORMS WITH ADAP AND ETA HELICITIES IN
EXCESS OF 300 M2/S2. AS SFC LOW OVER SERN CO CONTINUES TO
DEEPEN...WINDS OVER XTRM NWRN ZNS ARE WELL INTO WIND ADVSRY CRITERIA
AND WILL LIKELY STAY THERE FOR A WHILE. CAUTION ON AREA LAKES WILL
SUFFICE FOR THE REST OF THE FCST AREA.
HAVE GONE WITH ETA/AVN FOR SFC LOW MOVMT AS NGM SHOWS USUAL NRN
BIAS.
HAVE PUT HIEST POPS NEAR THE PROGGED SFC LOW POSITION WHICH WILL BE
NEAR PNC BY 12Z FRI. FNT XTNDG FM SFC LOW WILL MOVE ACRS CNTL ZNS
ARND 12Z AND THRU THE REST OF THE AREA BY AROUND 21Z FRI. WILL HOLD
ON TO SLGT CHC TO CHC POPS FOR FRI WITH RESIDUAL LL MSTR HANGING
AROUND AND UPR TROF STILL WEST OF AREA.
WX WILL CALM DOWN BY SAT NGT AND INTO SUN WITH TEMPS NEAR NORMAL
VALUES. WINDS WILL CRANK BACK UP BY MON AND INTO TUES AS UPR RIDGE
FLATTENS AND LEE TROF DVLPS.
FCSTID = 17/MMT
OKC 56 72 46 73 / 60 30 10 0
HBR 54 74 43 76 / 60 20 0 0
SPS 58 75 47 76 / 60 20 0 0
GAG 50 72 39 74 / 60 20 0 0
PNC 55 71 45 72 / 80 30 10 0
DUA 59 70 47 72 / 50 40 10 10
.OKC...
OK...WIND ADVISzORY ZNS 004-005-009-010-014>016.
CAUTION ON AREA LAKES ZNS 006>008-011>013-017>053.
TX...CAUTION ON AREA LAKES ZNS 083>090.In the hours before
Local storm report, May 1, 7:20 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 720 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 530 PM 6 NW MANGUM OK 0.88 INCH HAIL 05/01/97 GREER 545 PM 4 W WILLOW OK 1.00 INCH HAIL 05/01/97 GREER 708 PM HOBART OK 0.88 INCH HAIL 05/01/97 KIOWA 711 PM HOBART OK 1.00 INCH HAIL 05/01/97 KIOWA MCCLURE
Local storm report, May 1, 8:13 PM CDT, 45 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 721 PM 9 E HOBART OK 0.88 INCH HAIL 05/01/97 KIOWA 747 PM 2 W ROSSTON OK 0.75 INCH HAIL 05/01/97 HARPER 748 PM 5 S CARNEGIE OK 0.75 INCH HAIL 05/01/97 CADDO @753 PM CARNEGIE OK 0.75 INCH HAIL 05/01/97 CADDO 755 PM 2 N LAVERNE OK 0.75 INCH HAIL 05/01/97 HARPER 800 PM SAYRE OK 1.00 INCH HAIL 05/01/97 BECKHAM MCCLURE
Local storm report, May 1, 8:15 PM CDT, 43 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 721 PM 9 E HOBART OK 0.88 INCH HAIL 05/01/97 KIOWA 747 PM 2 W ROSSTON OK 0.75 INCH HAIL 05/01/97 HARPER 748 PM 5 S CARNEGIE OK 0.75 INCH HAIL 05/01/97 CADDO 753 PM CARNEGIE OK 0.75 INCH HAIL 05/01/97 CADDO 755 PM 2 N LAVERNE OK 0.75 INCH HAIL 05/01/97 HARPER 800 PM SAYRE OK 1.00 INCH HAIL 05/01/97 BECKHAM MCCLURE
Local storm report, May 1, 8:33 PM CDT, 25 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 817 PM LAVERNE OK 1.50 INCH HAIL 05/01/97 HARPER MCCLURE
Local storm report, May 1, 8:35 PM CDT, 23 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 817 PM LAVERNE OK 1.50 INCH HAIL 05/01/97 HARPER MCCLURE
Local storm report, May 1, 8:35 PM CDT, 23 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 817 PM LAVERNE OK 1.50 INCH HAIL 05/01/97 HARPER MCCLURE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 58 min |
| May 1, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 55 min |
| May 1, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 41 min |
| May 1, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 55 min |
| May 1, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 60 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 55 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 55 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 40 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 40 min |
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 61 min |
| May 1, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 35 min |
| May 1, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major, Woods | 64 min |
| May 1, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 64 min |
| May 1, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| May 1, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 44 min |
| May 1, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 47 min |
| May 1, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 47 min |
| May 2, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 42 min |
| May 2, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 42 min |
| May 2, 12:40 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 65 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.